Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Is it safe to take Tylenol and Xanax together and what is the remedy for anxiety and insomnia?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am prescribed four 1mg xanax a day. Is it ok to take 3 Tylenol pm and the same time as my xanax? I had a death in the family and need anxiety relief and sleep (xanax does help with my sleep)
Posted Wed, 25 Dec 2013 in Anxiety and Stress
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! I presume you will be taking the three Tylenol PM, one each at eight hourly intervals and the Xanax 1 mg each at six hourly intervals. There is no risk in taking Tylenol at the same time with Xanax for short duration in prescribed dosage in people who have a healthy liver. For Tylenol PM, you will need to be extra careful as Tylenol PM contains diphenhydramine which has a sedative effect. When you take it with Xanax 1 mg, you may feel drowsy. In my opinion, when you are on Xanax, you should take plain Tylenol in the daytime and take Tylenol PM only at the night time. If by any chance, you intend to take three tablets of Tylenol PM with each tablet of Xanax 1 mg four times a day, it would have a serious risk of excessive sedation which may impair your ability to drive and do other activities. It would also tax your liver a lot. Xanax will help control your anxiety for a short term and should not be continued for more than a few weeks. If you would be needing treatment for longer, then it would be better to start a safer medicine like a SSRI (Paxil, Zoloft etc) for anxiety and taper off Xanax after a few weeks when the SSRI starts working. Whenever you decide to stop Xanax, take care to taper it off as there are likely to be withdrawal symptoms. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor